Nebraska, 2007Flash Flooding and Hail in Nebraska, August 22, 2007
August 22, 2007 · NWS OAX · 8 events in 7 counties and zones
A stationary front draped across southern Nebraska and an upper level disturbance helped kick off heavy rain producing thunderstorms during the afternoon and early evening hours of August 22nd. The thunderstorms produced some flash flooding, isolated wind damage and isolated marginal severe size hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $140,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary front draped across southern Nebraska and an upper level disturbance helped kick off heavy rain producing thunderstorms during the afternoon and early evening hours of August 22nd. The thunderstorms produced some flash flooding, isolated wind damage and isolated marginal severe size hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 22, 1:29 PM CST, 2 hours 11 minutes earlier.
Area forecast discussion, Aug 22, 1:29 PM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
229 PM CDT WED AUG 22 2007
.DISCUSSION...
SEVERE THUNDERSTORM AND HEAVY RAIN THREAT THROUGH FRIDAY ARE THE
PRIMARY FORECAST CONCERNS.
CONVECTION CONTINUED TO FIRE IN THE NORTHERN CWA INTO THE
AFTERNOON AFTER A SOMEWHAT BUSY EARLY MORNING OF STRONG
THUNDERSTORMS PRODUCING HAIL AND HEAVY RAIN. THIS CONVECTION IN
THE NORTH HAS PUSHED A COLD POOL SOUTH INTO THE OMAHA METRO AREA
EARLY THIS AFTERNOON WITH SCATTERED SHOWERS/STORMS FIRING ALONG
THAT. SOUTH OF THIS OUTFLOW...TEMPERATURES WERE WARMING INTO THE
LOWER 90S WITH DEW POINT NEAR 70. LATEST SPC MESOSCALE RUC DATA
SHOWED MIXED LAYER CAPES TOPPING 3000 J/KG IN SOUTHEAST NEBRASKA
WITH WEAKENING CAP. SATELLITE SHOWS CUMULUS FIELD INCREASING IN
FAR SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. WILL WATCH THIS AREA
FOR SURFACE BASED STORM DEVELOPMENT AS THE AFTERNOON WEARS ON. IF
STORMS DO FIRE...AMOUNT OF INSTABILITY WOULD SUGGEST LARGE HAIL
THREAT. HOWEVER EFFECTIVE BULK SHEAR IS ONLY MODEST AROUND 25 TO
30 KTS...PULSE SEVERE STORMS SHOULD BE THE PRIMARY MODE. BUT LOW
LEVEL WIND SHEAR WILL BE MAXIMIZED ALONG OUTFLOW BOUNDARY WHERE
SOUTHERLY FLOW AHEAD AND EASTERLY FLOW BEHIND IT LEAD TO POCKETS
OF SUFFICIENT HELICITY TO PRODUCE A BRIEF SPIN UP UNDER A
DEVELOPING UPDRAFT.
TO THE NORTH OF THE OUTFLOW BOUNDARY/FRONT...WARM ADVECTION AHEAD
OF WEAK SHORTWAVE WILL MAINTAIN ELEVATED CONVECTION INTO THE
EVENING. COVERAGE AND INTENSITY SHOULD INCREASE AS LOW LEVEL JET
ACCELERATES AFTER DARK. THIS AREA HAS RECEIVED SEVERAL INCHES OF
RAIN OVER THE PAST SEVERAL DAYS...AND DEEP ATMOSPHERIC MOISTURE
WILL REMAIN IN PLACE WITH PRECIPITABLE WATER VALUES HOVERING
AROUND 2 INCHES. ALREADY ISSUED A FLASH FLOOD WATCH FOR THE
NORTHERN HALF OF THE CWA FOR TONIGHT...AND WILL CONTINUE THAT.
QUESTION WILL BE IF ONE IS NEEDED FOR THE SOUTHERN HALF OF THE CWA
THURSDAY OR FRIDAY AS AFOREMENTIONED FRONTAL/OUTFLOW BOUNDARY STALLS
JUST SOUTH OF THE AREA.
RAIN WILL GRADUALLY MOVE TO THE EAST THURSDAY MORNING...LEAVING
FRONTAL BOUNDARY OVER THE SOUTHERN CWA. SUBSIDENCE IN WAKE OF
MORNING CONVECTION SHOULD HOLD OFF MOST OF THE PRECIPITATION
THROUGH THE AFTERNOON...WITH CHANCES INCREASING THURSDAY NIGHT AS
APPROACHING SHORTWAVE INDUCES ISENTROPIC UPGLIDE OVER FRONTAL
BOUNDARY. AGAIN HEAVY RAIN IS POSSIBLE WITH LARGE HAIL A MINOR
THREAT.
FRONT WILL GRADUALLY MAKE A SOUTHERLY PUSH DURING THE DAY FRIDAY
LEAVING THE SOUTHERN CWA WITH THE BEST CHANCE FOR OVERRUNNING
PRECIPITATION. HAVE KEPT CHANCES GOING AS FAR NORTH AS NORTHEAST
NEBRASKA FOR NOW...BUT THAT MAY BE A BIT PESSIMISTIC. THEN
LINGERING PRECIP IN THE SOUTH FRIDAY NIGHT SHOULD BE THE END OF
THE RAIN FOR THE WEEKEND. THE NEXT CHANCE FOR RAIN WILL COME
NEXT WEEK...MOST LIKELY TUESDAY...AS ANOTHER FRONTAL BOUNDARY
DROPS INTO THE AREA.
TEMPERATURES THROUGH FRIDAY WILL BE AFFECTED GREATLY BY
CLOUDS/PRECIP. TEMPS THIS AFTERNOON ARE HOLDING IN THE MID 60S
UNDER THE CLOUDS...AND A SIMILAR REGIME IS EXPECTED THURSDAY AND
MAYBE EVEN FRIDAY. IN FACT ETA MOS GUIDANCE HAS A HIGH OF 71 FOR
OMAHA ON FRIDAY. HAVE NOT GONE THIS COOL...BUT HIGHS IN THE 70S
LOOK LIKELY IN NORTHEAST NEBRASKA THURSDAY AND MUCH OF THE CWA ON
FRIDAY. SOMEWHAT DRIER AIR WILL ALSO SPREAD SOUTH BEHIND THE
FRONT...PUSHING DEW POINTS AT LEAST INTO THE LOWER 60S IF NOT 50S.
MORNING LOWS COULD MIMIC THESE DEW POINT TEMPS BY SATURDAY MORNING
IF WE CAN GET RID OF THE CLOUD COVER. WARMING TREND SATURDAY
THROUGH MONDAY OR TUESDAY AHEAD OF THE NEXT FRONT SHOULD PUT TEMPS
BACK INTO THE LOWER 90S.
&&
.AVIATION...
WITH OUTFLOW BOUNDARY TO THE SOUTH OF ALL TAF SITES...COOLER
EASTERLY FLOW WILL PROMOTE AREAS OF LOW CLOUDS...ESPECIALLY WHEN
COMBINED WITH EXPECTED RAINFALL. WILL LIKELY SEE PATCHY IFR
CONDITIONS OUTSIDE OF THUNDERSTORMS THROUGH 18Z THURSDAY. HOWEVER
THUNDERSTORMS SHOULD BE WIDESPREAD IN KOFK AREA THROUGH THE
PERIOD...AND BECOME MORE WIDESPREAD AT KLNK AND KOMA BEFORE 06Z.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR NEZ011-012-
015>018-030>034-042>045.
IA...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR IAZ043-055-056.
&&
DERGAN/FOBERTHazardous weather outlook, Aug 22, 10:50 AM CST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1150 AM CDT WED AUG 22 2007
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-222200-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
1150 AM CDT WED AUG 22 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND SOUTHWEST
IOWA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS
NORTHEAST NEBRASKA INTO WEST CENTRAL IOWA THIS AFTERNOON INTO
TONIGHT WITH ADDITONAL STORMS DEVELOPING INTO SOUTHEAST NEBRASKA
AND SOUTHWEST IOWA BY LATE TONIGHT. SOME STORMS MAY BE SEVERE WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS. HEAVY RAIN IS ALSO
LIKELY WITH SOME FLOODING POSSIBLE...ESPECIALLY OVER NORTHEAST
NEBRASKA AND WEST CENTRAL IOWA...GENERALLY NORTH OF A COLUMBUS
TO AVOCA IOWA LINE.
A STATIONARY FRONT EXTENDS ACROSS NORTHEAST NEBRASKA AND NORTHWEST
IOWA LATE THIS MORNING. THIS BOUNDARY IS EXPECTED TO REMAIN IN THE
SAME GENERAL LOCATION THROUGH TONIGHT AND WILL ACT AS A FOCUS FOR
THUNDERSTORM DEVELOPMENT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE THREAT FOR SEVERE STORMS WILL CONTINUE THURSDAY INTO FRIDAY.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON
AND THIS EVENING.
FOBERT
Event by event
4 flash flood, 2 hail, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.
Flash Flood, Antelope
- When
- August 22, 3:40 PM CST to 5:40 PM CST
- Where
- Antelope County, 0.69 mi S of Tilden to 0.69 mi S of Clearwater
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 42.040, -97.830
Rainfall of 2 to 4 inches fell in the morning into the afternoon hours of August 22nd. The heavy rain caused flooding along numerous county roads in the area, mainly in low lying areas. One bridge south of Oakdale was almost completely covered by flood waters. Agricultural lowlands were also flooded.
Flash Flood, Boone
- When
- August 22, 3:40 PM CST to 5:40 PM CST
- Where
- Boone County, 0.69 mi S of Albion to St Edward
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 41.690, -98.000
Rainfall of 2 to 4 inches fell in the morning into the afternoon hours of August 22nd. The heavy rain caused flooding along numerous county roads in the area, mainly in low lying areas. Agricultural lowlands were also flooded.
Flash Flood, Madison
- When
- August 22, 3:40 PM CST to 5:40 PM CST
- Where
- Madison County, 0.52 mi E of Madison to Norfolk
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 41.830, -97.460
Rainfall of 2 to 4 inches fell in the morning into the afternoon hours of August 22nd. Norfolk reported 2.62 inches through 400 pm that day. The heavy rain caused flooding along numerous county roads in the area, mainly in low lying areas. A few culverts were washed out by the flooding. Agricultural lowlands were also flooded.
Flash Flood, Cuming
- When
- August 22, 4:00 PM CST to 5:00 PM CST
- Where
- Cuming County, West Pt to Wisner
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 41.830, -96.720
Rainfall of 2 to 4 inches fell from the morning into the afternoon hours of August 22nd. The heavy rain caused flooding along numerous county roads in the area, mainly in low lying areas. Some local roads were flooded in Beemer, with ponding of water observed for a few days afterwards. Agricultural lowlands were also flooded.
Hail, Cass
- When
- August 22, 5:35 PM CST
- Where
- Cass County, 5 mi NW of Murray
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.971, -95.988
Hail, Jefferson
- When
- August 22, 6:15 PM CST
- Where
- Jefferson County, Powell
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.220, -97.280
Thunderstorm Wind, Jefferson
- When
- August 22, 6:20 PM CST
- Where
- Jefferson County, Reynolds
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 40.070, -97.330
A grain bin and tree damage was noted in Reynolds by thunderstorm wind gusts estimated at 60 mph by the Emergency Manager of Jefferson county.
Lightning, Saunders
- When
- August 22, 8:00 PM CST
- Where
- Saunders County, Wahoo
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 41.220, -96.620
A lightning bolt struck a house near Wahoo which quickly caused a fire causing around $100,000 worth of damage. An upstairs office with collectibles was hardest hit.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Wisconsin, August 22, 20073 deaths · 2 injured · $10,000 · 1 event
- Tornado and Flash Flooding in Nebraska, August 22, 2007$9.0 million · EF0 · 25 events
- Flash Flooding and Damaging Winds in Wisconsin, August 22, 2007$6.7 million · 68 kt wind · 30 events
- Damaging Winds in South Carolina, August 22 to 23, 2007$5.5 million · 60 kt wind · 8 events
- Hail and Damaging Winds in Michigan, August 22, 2007$130,000 · 55 kt wind · 9 events
- Hail and Damaging Winds in Georgia, August 22 to 23, 2007$88,000 · 54 kt wind · 8 events
- High Surf in Alabama, August 22, 2007$100,000 · 1 event
- Damaging Winds in Iowa, August 22, 2007$90,000 · 57 kt wind · 2 events
- Hail and Damaging Winds in Wyoming, August 22, 2007$23,000 · 1.75 in hail · 16 events
- Damaging Winds in Michigan, August 22, 2007$35,000 · 52 kt wind · 2 events
- Flash Flood and Flood in Illinois, August 22 to 23, 2007$22,000 · 52 kt wind · 10 events
- Hail and Damaging Winds in Michigan, August 22, 2007$13,000 · 58 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43600, 43602, 43604, 43605, 43606, 43607, 47793, 51706.